Utah, 2018Winter Weather in Utah, April 20, 2018
April 20, 2018 · NWS GJT · 1 event in 1 county or zone
A closed low pressure system brought significant snowfall to the eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low pressure system brought significant snowfall to the eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 19, 10:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 19, 10:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 PM MDT Thu Apr 19 2018
.UPDATE...
Issued at 902 PM MDT Thu Apr 19 2018
Falling temperatures and an influx of moisture have caused
relative humidity to recover above 15 percent. Meanwhile, winds
have decreased and therefore, extreme fire behavior is no longer a
threat and the Red Flag Warning will be allowed to expire.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 356 PM MDT Thu Apr 19 2018
A strong late season winter storm is currently spinning over
southern Nevada and will continue to progress through the Great
Basin this evening. South-southwesterly flow has increased out
ahead of this system, resulting in increased cloud cover and wind
gusts of 30 to 40 MPH in some of the lower valleys. The current
Red Flag Warnings remain on track with the stronger gusts expected
to wind down overnight tonight. The focus will then shift from
fire weather to winter weather as the closed low progresses east
towards the Four Corners. Forecast models are still consistent in
having a nice tap of moisture streaming in from the south late
tonight which should kick off showers over the San Juan Mountains
before spreading further north overnight. The low will have
progressed into the Four Corners by daybreak Friday with
significant wraparound moisture allowing for numerous showers
along the Continental Divide. The low will be situated just east
of our forecast area Friday evening, transitioning our upper level
flow to the northeast and allowing for the northern and central
mountains to be more favored for heavier precipitation. The Winter
Weather Advisories and Winter Storm Warnings that were issued
earlier today remain on track. However, did make one change this
afternoon by upgrading the Gore and Elk Mountains to a Winter
Storm Warning to account for the increased forecast snowfall
amounts under the potential easterly and eventual northeasterly
flow, as well as the expected impacts to travel over Vail Pass on
Friday.
The progression of this Pacific storm across our forecast area
will allow for most areas to see a decent chance for
precipitation, though the higher elevations will be favored for
activity. Regardless, plenty of clouds and cooler temperatures
can be expected across the region.
.LONG TERM...(Saturday through Thursday)
Issued at 356 PM MDT Thu Apr 19 2018
Northerly flow will set up early Saturday as the closed low
shifts towards the Colorado/Kansas border. Showers will gradually
diminish from west to east throughout the day on Saturday with
most activity ending by the evening hours. A transitory ridge of
high pressure will build overhead on Sunday, allowing skies to
clear and temperatures to rebound. The base of an upper level
trough looks to brush the far northern half of our forecast area
Monday afternoon and could bring some light isolated to scattered
orographic showers. Another closed low will develop over the
Pacific mid next week and track towards the CONUS but, at this
time, models are not in agreement in regards to the time of
arrival of this system on the west coast. Generally benign weather
should prevail through midweek with above seasonal temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM MDT Thu Apr 19 2018
Moisture will continue to stream northward into eastern Utah and
western Colorado over the next 24 hours. This will cause showers
to develop across the San Juans which will spread northward
through sunrise. Showers and low CIGS are likely to impact the
forecast for most TAF sites late tonight and during the day Friday
as this system moves through, especially at KHDN, KASE and KTEX.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 6 AM MDT Saturday for COZ018-019.
Winter Storm Warning until 6 AM MDT Saturday for COZ010-012.
Winter Weather Advisory until 6 AM MDT Saturday for COZ004-013.
UT...Winter Weather Advisory from 6 AM Friday to 6 AM MDT Saturday
for UTZ023.
&&
UPDATE...NL
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJTHazardous weather outlook, Apr 19, 8:46 AM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
946 AM MDT Thu Apr 19 2018
COZ001>014-017>023-UTZ022>025-027>029-201600-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
946 AM MDT Thu Apr 19 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong south to southwest winds will develop by mid-morning and
continue through late this evening as a strong storm approaches
from the west. The winds will accompany very low humidities and
the pre-existing dry vegetation. This will result in critical
fire weather conditions this afternoon and evening over many of
the valleys in western Colorado where fuels are critically dry.
As the storm approaches the chance of rain and snow will increase
overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Rain and snow will develop early Friday morning. Snow levels will
lower through the day as colder air moves in from the west.
Significant snow accumulations are possible above 9000 feet in
much of the Colorado mountain ranges along the Continental Divide.
Showers will affect much of the rest of western Colorado and
eastern Utah on Friday before dry weather moves in for the
weekend and into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however spotters are
encouraged to report any snowfall to the National Weather Service.
In the hours before
Local storm report, Apr 19, 6:01 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 PM MDT THU APR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST EAGLE MOUNTAIN 37.88N 107.74W
04/19/2018 M86 MPH SAN JUAN CO MESONET
MESONET STATION CAEGE, EAGLE MOUNTAIN.
&&
NLLocal storm report, Apr 19, 6:24 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
724 PM MDT THU APR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM NON-TSTM WND GST MACK 5NW 39.27N 108.93W
04/19/2018 M48 MPH MESA CO TRAINED SPOTTER
&&
NLLocal storm report, Apr 19, 7:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
802 PM MDT THU APR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM NON-TSTM WND GST MEEKER AIRPORT 40.05N 107.89W
04/19/2018 M47 MPH RIO BLANCO CO ASOS
ASOS STATION EEO, MEEKER AIRPORT.
&&
NLLocal storm report, Apr 19, 7:49 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
849 PM MDT THU APR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM NON-TSTM WND GST TELLURIDE REGIONAL ARPT 37.95N 107.91W
04/19/2018 M64 MPH SAN MIGUEL CO MESONET
MESONET STATION TEX, TELLURIDE REGIONAL
ARPT.
&&
NLLocal storm report, Apr 19, 8:35 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 PM MDT THU APR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST MT ABRAHMS 37.96N 107.65W
04/19/2018 M55 MPH OURAY CO MESONET
MESONET STATION CAABR, MT ABRAHMS.
&&
NLLocal storm report, Apr 19, 8:36 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
936 PM MDT THU APR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM NON-TSTM WND GST HUNTSMN MESA, POWDRHRN 38.33N 107.09W
04/19/2018 M50 MPH GUNNISON CO MESONET
MESONET STATION HMEC2, HUNTSMN MESA,
POWDRHRN 3N.
&&
NLWinter Weather, Eastern Uinta Mountains
- When
- April 20, 12:00 AM MST to 9:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Measured snowfall totals generally ranged from 3 to 7 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, April 20 to 30, 201819 events
- Frost and Freeze in Virginia, April 20, 20189 events
- Flooding in Minnesota, April 20 to 26, 20185 events
- Frost and Freeze in Maryland, April 20, 20184 events
- Winter Storm in Wyoming, April 20 to 21, 20182 events
- Frost and Freeze in West Virginia, April 20, 20181 event
- Flood in South Dakota, April 20 to 30, 20181 event
- Heavy Rain in Hawaii, April 20, 20181 event
- High Wind in New Mexico, April 20, 201850 kt wind · 1 event
- Flood in Kentucky, April 20 to 26, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741531.